Long-Term Effects of Bisphosphonate Therapy

In a March 6, 2017 Scientific Report article, Dr. Ma (Dept. of Mechanical Engineering, Imperial College, London), et al. presented findings from a study that investigated the effects of bisphosphonate therapy on the microstructure and strength of bone. Dr. Ma looked at three cohorts of individuals from a total of 21 bone samples: 1) eight [...]

By |2019-03-18T11:28:52-04:00May 13th, 2018|0 Comments

Osteoporosis and Vascular Calcification

In a study published in Climacteric, C.E. Lampropoulos, et al. assessed the correlation between osteoporosis and vascular calcification in postmenopausal women. The goal was to determine not only if there was a correlation (there have been numerous studies linking these as comorbidities) but also to determine if low dose calcium supplementation plus vitamin D contributed [...]

By |2019-02-18T16:07:33-04:00May 14th, 2017|0 Comments

Treatment Sequence with Osteoporosis Medications Matters

The effects of medications on bone can be dramatic. Glucocorticoids (e.g. prednisone and dexamethasone) for inflammation, thiazolidinediones (e.g. Avandia and Actos) for type 2 diabetes, and proton pump inhibitors (e.g. Prevacid and Nexium) all can lead to dramatic bone loss. In fact, bone loss can be so profound from drug therapy that it is very [...]

By |2019-02-18T16:07:46-04:00March 14th, 2017|0 Comments

Proton Pump Inhibitors Not Only Cause Osteoporosis but a New Study Points to Increased Risk for Stroke

I am continually dismayed at how many of my patients with osteoporosis are taking PPIs. They have been prescribed proton pump inhibitors by their medical physicians to help reduce stomach acid and treat the symptoms of heart burn or GERD. But PPIs have the nasty side effect of reducing bone density and increasing a person's [...]

By |2019-02-18T16:07:46-04:00December 3rd, 2016|0 Comments

Zolpidem (Ambien) Increases Fracture Risk In Men and Women with Osteoporosis

People break bones when they fall. In fact, falling is the number one cause of fractures especially in the elderly. It therefore makes sense that people with osteoporosis should avoid taking medications that increase their risk of falling. That is exactly what a recent study published in Osteoporosis International concluded. Park et al. conducted a [...]

By |2019-02-18T16:07:47-04:00April 26th, 2016|0 Comments

Supplemental Calcium – Concerns Addressed

Two of the most frequently asked questions I field from patients: #1) Are there safety issues with supplemental calcium...and specifically...is there an increased risk for heart disease from taking calcium in a pill form? And, #2) Do calcium supplements cause kidney stones? My response to both is, "no". Calcium supplements ARE safe and especially if [...]

By |2019-03-18T11:55:50-04:00April 9th, 2015|0 Comments

Are You Taking Medications That Could Cause Osteoporosis?

Unfortunately, some medications can actually CAUSE disease. In a recent review article published in Therapeutic Advances in Musculoskeletal Diseases, Panday, Gona, and Humphrey discuss common medications that can cause bone loss. The authors emphasize the importance of being aware of this often over-looked, drug-induced, adverse side effect. Why?...Because many doctors (although they know that aging, [...]

By |2019-02-18T16:08:06-04:00November 7th, 2014|0 Comments

Zoledronic Acid: New Research

Medications play an important role in the treatment of chronic diseases, but they need to be used judiciously and wisely. A recent article on zoledronic acid (Reclast and Zometa) -- a bisphosphonate medication used to treat osteoporosis and high blood levels of calcium caused by cancer -- illustrates how a stop-gap method for one diagnosis [...]

By |2019-02-18T16:08:49-04:00May 2nd, 2013|0 Comments

Free shipping for orders $150 and above! Dismiss